WALTER T. GOODALE, M.D.; THOMAS D. KINNEY, M.D.
This content is PDF only. Please click on the PDF icon to access.
Luetscher and Blackman have described a peculiar syndrome of hyperchloremia and encephalopathy, occurring in toxic nephrosis following sulfathiazole therapy.1 The patients initially showed the usual critical oliguria or anuria, with azotemia, acidosis and a normal or low serum chloride level, which are typical of most acute toxic nephroses. The diuresis which followed this initial stage, however, was not the usual diuresis which is commonly welcomed as an indication that the patient will probably recover. On the contrary, despite a subsiding azotemia and acidosis, diuresis in these cases was accompanied by a striking elevation of the serum sodium and chloride levels.
GOODALE WT, KINNEY TD. SULFADIAZINE NEPHROSIS WITH HYPERCHLOREMIA AND ENCEPHALOPATHY*. Ann Intern Med. 1949;31:1118–1128. doi: https://doi.org/10.7326/0003-4819-31-6-1118
Download citation file:
Published: Ann Intern Med. 1949;31(6):1118-1128.
Endocrine and Metabolism, Fluid and Electrolyte Disorders, Nephrology.
Results provided by:
Copyright © 2020 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use